Follow
Share

He said it was to help slow her breathing and help expel carbon monoxide from her lungs and body. She has end stage emphysema - when she had pain in her chest he put her on morphine - is this the only medication to treat it...she is now having trouble finishing sentences and is loopy and wobbly ... I'm afraid it is too high a dose ...she is 75 and quit smoking too late but did quit in her late 50s

This question has been closed for answers. Ask a New Question.
Find Care & Housing
First how much morphine and by what route as others have asked. pill, injection subcut, or continuous subcut.
Second. how much does she weigh and has she been on morphine for some time. third... you are worried, but why.. is it because its morphine ??? or what its doing to her
I used to do palliative and long term care for a few years.
Morphine is great stuff, and forget the movies where its used to knock folk off, it has many uses
1. it relaxes the breathing muscles including the bronchii, which means instead of needing a steam engine to get the air out, it will fall out with just a tricycle of effort, by opening them.. it relaxes the skeletal muscles used for breathing, hence it will allow her to drop her shoulders, let her straighten up, and get some sleep
2. it will sedate her but usually after a week most patients get used to it and start waking up for longer spells
3 if she has cardiac problems to go along with her COPD then it also relaxes the main branch supply vessels and eases the work of the poor pump.
so yes that is why morphine in a dose that is tolerated is given.
the bad things are constipation as mentioned.. giving too much and going from relaxing to reducing respiratory action.
then the usual nausea, vomiting and confusion.... they are controlled by reduction in amount etc
I was often horrified how relatives would scream what on morphine when we started it.. they thought I was about to knock off their relative there and then.. and so much time was wasted in explaining that it has it uses. as well as its abuses.!!!
so work out what your worry is all about, and go from there
Now 95% of the COPD cases Ive cared for in their final months would all say, relieve my breathing. they have no QOL they have no interests as its a case of them focusing on their breathing both in and out........ not a life at all. So put aside your fears/worries....... and look at your mother, is she better for it.
Were you concerned when she smoked with the 35 chemicals that were all killers??
Morphine wont cure her, but it will make her days better
I , BTW am highly allergic to the stuff, so not selling it as such only the idea that it can help
Helpful Answer (10)
Report

I can relate to your uneasiness and concern. Yet, I echo what Sunnygirl1 says, and feel the main thing is her comfort at this very difficult time.

Grace + Peace,
Bob
Helpful Answer (5)
Report

there could never be enough morphine if you are pain and dying
Helpful Answer (4)
Report

It is hard watching your Mom go through the final stages of life with this dis ease. I have been there, and has the same thoughts. I gave her less morphine and tried to keep her as aware as possible, but as she got less and less oxygen to her brain, and things shut down, it gets harder and the pain gets extreme...morphine keeps them comfortable and peaceful.
Helpful Answer (4)
Report

Is she on Hospice? I would think that the medication is to treat her pain and to make her more comfortable. I wouldn't be concerned about her speech if she was comfortable. And can't she just rest and get up only with assistance?

I'm not familiar with this condition. Perhaps someone who is will post.
Helpful Answer (3)
Report

Is it a continuous flow of morphine? Is she in hospice? Does she become agitated when morphine wears off or is given another dose? The answers to these questions will help provide some insight as to what the doctors plan is. Did he say for what time period it was. Is she mobile? Was she mobile before the morphine?
Helpful Answer (3)
Report

Trust them. Rather there be pain? Morphine will calm your mom too. Went through the same feelings with my wife and morphine. They give it for a reason. Don't put your feelings for the drug into the equation. Think no pain for your mom.
Helpful Answer (3)
Report

I would think the doctor would know what he's doing, not that you shouldn't question him, for sure! He could explain why he recommends it, if you do ask. I know it's a terribly difficult thing. My father died of lung cancer and sort of went into a coma near the end. His breathing sounded labored and bad, and we asked the doctor if this was normal. He said it was, and he took quite a bit of time to explain the dying process to us... (I only hope when it is my turn to go, they anesthesize ME very well indeed, I will probably be alone - I certainly don't want to be alert and die in labored pain!)...Bless you and your mom, I wish you both well.
Helpful Answer (3)
Report

Mariamaria--
This is end-stage COPD we're talking about. Addiction isn't a worry. Keeping the patient comfortable is all they're doing. BTW, My SIL hallucinates on 200 mgs of IBUPROFEN, so everyone's ability to stand drugs is very, very different.

We hear "morphine" and freak out--it's a terrific drug at doing to do what it's meant. All my daddy "ate" the last week of his life was two cherry popsicles and constant morphine drops. Thank goodness he was out of pain, is all I can say.
Helpful Answer (3)
Report

sdnbishop...im sure it was extremely hard for you to watch you husband die...BUT...it's even harder for someone to keep living for longer lengths of time in that condition. i don't think anyone wants to live longer than necessary when the end comes. it's mercy from above that takes them sooner than later! said with lots of love...my mother is on her death bed now...and it's killing me too...i adore her...she was the best mother ever. hope god takes her soooooon! extreme dementia is taking her life.
Helpful Answer (2)
Report

See All Answers
This question has been closed for answers. Ask a New Question.

Ask a Question

Subscribe to
Our Newsletter